Like millions of Britons who’ve taken prescribed antidepressants, when I tried to stop taking the pills I suffered serious psychiatric symptoms. In fact, I felt so suicidal that I had to be admitted to hospital.
One thing marks me as different, though — I am a practising NHS psychiatrist. My experiences have led me to campaign for openness about the dangers antidepressant drugs can pose — in particular to patients who want to stop taking them.
I have also lobbied for my professional body, the Royal College of Psychiatrists (RCPsych), to become fully open about its links with the pharmaceutical industry. For I believe that the drug companies hold a perilous financial grip over the College.
You’d think that my colleagues would be generally sympathetic. However, I have been marginalised, ignored and vilified as a troublemaker — and a leading member of the RCPsych even wrote to my employer questioning my sanity.
Victim: Dr Peter Gordon is an acclaimed psychiatrist at St John’s Hospital in West Lothian
Very few psychiatrists have ever spoken about their own experiences of taking antidepressants. So I know I have been putting my head above the parapet.
Nevertheless, I persist in talking about the problems that I and many others have suffered on antidepressant drugs, because I believe that we must have an open and honest debate about their benefits and harms.
Last October, a review by the All-Party Parliamentary Group for Prescribed Drug Dependence suggested around four million people in England may experience symptoms such as anxiety, sleep problems and hallucinations when withdrawing from antidepressants — and in about 1.8 million people, these symptoms may be severe.
My own problem began more than 20 years ago, when my first child was born. I was sleeping badly and feeling increasingly anxious, not least because my professional exams were coming up for membership of the Royal College.
My GP said I had generalised anxiety disorder and recommended I try Seroxat, a drug that had only recently been licensed.
At the time, I was a junior psychiatrist in training, and my career began just as the big Defeat Depression campaign was launched by the RCPsych and the Royal College of General Practitioners, to raise awareness of the condition and to encourage people to seek treatment. This campaign was sponsored by the pharmaceutical industry.
The campaign told professionals that when patients’ symptoms were ambiguous, we should err on the side of treating them as having the condition.
At the time, several new drugs were launched for depression, including Seroxat, a branded version of the drug paroxetine. These drugs are SSRIs (selective serotonin reuptake inhibitors) thought to work by raising the levels of serotonin in the brain.
Danger: Twenty years ago he tried Seroxat, a drug that had only recently been licensed
As doctors, we were educated, as part of the Defeat Depression campaign, that SSRIs ‘corrected a chemical imbalance in the brain’.
Thus I felt that this was the right treatment for me, even though I had anxiety, not depression.
Defeat Depression was spearheaded by Professor David Baldwin and Professor David Nutt, the key opinion-leaders promoting Seroxat for generalised anxiety.
Professor Baldwin had led a European study recommending Seroxat as a treatment for generalised anxiety, which, itself, was a new classification of disorder.
Some four or five months after I was prescribed Seroxat, I thought that I didn’t need it any longer, so I stopped taking the drug. To me, the benefits had seemed limited.
After all, I did not have a mood disorder: it was anxiety about my situation that had troubled me. Within 24 hours, I experienced difficulty walking and my head was bursting with pain. When I resumed taking the Seroxat, the symptoms went away.
I tried halving the dose, and then quartering it, but this just resulted in sweating, ringing in my ears, headaches and vivid dreams. It was awful.
I got no professional advice on ceasing the drug. My psychiatrist colleagues said my symptoms were not due to withdrawal.
And my GP knew nothing about Seroxat withdrawal. I felt I had to stop trying to come off the drug and so continued to take it for the next three or four years.
In 2003, I decided to try cutting down the dose by minute amounts, by using the liquid form of Seroxat and administering it using a micropipette. But I still got the withdrawal symptoms. I felt my mood dropping to lows that I had never experienced before and started to have suicidal thoughts.
Four weeks after stopping Seroxat, I sought help from my GP, who was so concerned that he helped me be urgently admitted to a psychiatric hospital.
'Within 24 hours, I experienced difficulty walking and my head was bursting with pain. When I resumed taking the Seroxat, the symptoms went away,' Dr Gordon said
The clinicians tried me on countless psychiatric drugs, but none of them worked and, at one point, I tried to hang myself in hospital, but fortunately failed.
I was transferred to another hospital, where they gave me ECT (electroconvulsive therapy).
My personal experiences convinced me that, while antidepressants can work, there is a danger when starting to stop them that they increase people’s impulsivity and restlessness.
Indeed, only last week, a study in the journal Psychotherapy And Psychosomatics warned that adults who take antidepressants for depression are 2.5 times more likely to attempt suicide than those taking placebo pills.
The researchers said that health professionals should warn patients of the danger when proposing to prescribe the drugs. But they stressed it was also important that people should not